Iowa, 2025Damaging Winds in Iowa, September 17, 2025
September 17, 2025 · NWS DMX · 5 events in 3 counties and zones
Widespread scattered thunderstorms remained in place across northern and central Iowa through much of the day as a surface low approached the area. An axis of 1000-1500 J/kg of MLCAPE developed from southern into central Iowa where clearing allowed for quick heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread scattered thunderstorms remained in place across northern and central Iowa through much of the day as a surface low approached the area. An axis of 1000-1500 J/kg of MLCAPE developed from southern into central Iowa where clearing allowed for quick heating. Weak shear of 15-20 kts limited more organized thunderstorms development. Storms largely remained sub-severe, however collapsing cores in southern Iowa did result in severe winds gusting over 60 mph and resulting in isolated areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 1:08 PM CST, 2 hours 2 minutes earlier. Its key messages:
- Scattered showers and storms this afternoon through tonight. A few stronger storms may produce hail or gusty winds. Pockets of heavy rain are possible but widespread flooding is not expected.
- Scattered showers and storm chances continue for the next several days. It will not be a washout with rain the entire period, but scattered storms will be possible each day.
Area forecast discussion, Sep 17, 1:08 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
208 PM CDT Wed Sep 17 2025
.KEY MESSAGES...
- Scattered showers and storms this afternoon through tonight.
A few stronger storms may produce hail or gusty winds. Pockets
of heavy rain are possible but widespread flooding is not
expected.
- Scattered showers and storm chances continue for the next
several days. It will not be a washout with rain the entire
period, but scattered storms will be possible each day.
&&
.DISCUSSION...
Issued at 208 PM CDT Wed Sep 17 2025
Widespread scattered thunderstorms have persisted across the area
with the surface low to the west slowly easing east. An axis of
instability in the form of 1000-1500 J/kg of MLCAPE has developed
from central to southern Iowa where clearing earlier in the day
allowed for quick heating. Along this axis the thunderstorms are
more robust with periodic stronger cores. Even so, shear is quite
weak at 15-20 kts or less, limiting more robust and persistent storm
development. As such the severe threat remains low today, however a
few stronger cores may produce hail or gusty winds as those cores
collapse. While a few stronger cores have had pixels of 60-65dbz,
this has generally been shallow and short-lived today. These may
have produced brief hail, however no reports have been received so
far. A few of these stronger cores have produced gusty winds with
isolated gusts of 30-40 mph observed so far.
Aloft, the upper level cutoff low will remain across the area for
the next several days (through Friday and into the weekend)
with continued chances for scattered showers and thunderstorms.
As we saw yesterday and have seen so far today, activity is more
widespread than CAMs would have us believe and expect that this
trend will continue until the low finally lifts out of the area
early next week and the pattern changes. The environment
remains the same through the end of the week and weekend, so
pulsey storms producing hail or gusty winds will remain possible
while widespread storms are less likely. With little flow,
storm motions are fairly slow. These slow moving storms are
efficient rain producers in an environment with deep warm cloud
layers of 3500+ m and PWATs over 1.5". After several fairly dry
weeks, flood concerns are low at this time. While convection
remains scattered, pockets of heavy rain with some of the
stronger cores may produce areas of ponding. Any potential for
flash flooding would come from stronger cells setting up in town
where drainage is slower.
Another upper level cutoff low drops across the area early next
week, pushing the current one out of the area. Differences
remain with regards to timing and placement of this low,
lending towards uncertainty in precipitation chances into early
next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1231 PM CDT Wed Sep 17 2025
Scattered thunderstorms across Iowa today are the primary
forecast challenge. These will persist into the evening and
perhaps overnight. The widespread scattered nature of the storms
has made timing a challenge so the most likely near term window
has been highlighted in TAFs. Additional thunderstorms are
likely, but confidence in placement and timing is too low to
include at this time and will be added as need in future
issuances.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 17, 2:34 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Wed Sep 17 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Wed Sep 17 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated to scattered thunderstorms are expected. A few stronger
storms may produce gusty winds or hail, mainly this afternoon into
evening. Locally heavy rainfall is also possible, but widespread
flooding is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances remain in the forecast through the weekend.
A few strong to marginally (level 1 out of 5) severe storms are
possible again on Thursday as is locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but rainfall totals are
appreciated.
In the hours before
Local storm report, Sep 17, 9:33 AM CST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1033 AM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Flash Flood Fort Dodge 42.51N 94.18W
09/16/2025 Webster IA Emergency Mngr
Delayed report. EM reports several
intersections flooded in Ft Dodge with with
stalled vehicles and water up to the bottom
of doors. Flooding continued through 9pm
until gradually receding.
&&
FowleLocal storm report, Sep 17, 10:05 AM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1105 AM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM Hail Hansell 42.76N 93.10W
09/16/2025 E1.00 Inch Franklin IA Public
Delayed report. Relayed via social media.
Time estimated from radar.
0500 AM Hail 6 E Voorhies 42.34N 92.36W
09/16/2025 E1.00 Inch Black Hawk IA Public
Delayed report relayed by social media. Time
estimated from radar.
0400 PM Hail 2 SE Waterloo 42.47N 92.33W
09/16/2025 E1.25 Inch Black Hawk IA Public
Delayed report via social media.
&&Local storm report, Sep 17, 12:39 PM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
139 PM CDT Wed Sep 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Dmg 1 E Fort Dodge 42.51N 94.17W
09/16/2025 Webster IA Public
Delayed report. Several small branches down.
bark stripped off trees just before 7p.
&&Special weather statement, Sep 17, 3:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
401 PM CDT Wed Sep 17 2025
IAZ093-094-172130-
Ringgold IA-Decatur IA-
401 PM CDT Wed Sep 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DECATUR AND
SOUTHEASTERN RINGGOLD COUNTIES THROUGH 430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Eagleville, or 15 miles southeast of Mount Ayr,
moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Leon, Lamoni, Kellerton, Grand River, Davis City, Decatur,
Beaconsfield, Lamoni Municipal Airport, and Nine Eagles State Park.
This includes Interstate 35 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4086 9404 4069 9367 4058 9381 4057 9424
TIME...MOT...LOC 2100Z 214DEG 34KT 4052 9409
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
05Thunderstorm Wind, Decatur
- When
- September 17, 3:10 PM CST
- Where
- Decatur County, Lamoni
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -93.930
Delayed report. Several large trees down in central sections of Lamoni, followed shortly by a 71 mph gust at the Lamoni airport.
Thunderstorm Wind, Decatur
- When
- September 17, 3:14 PM CST
- Where
- Decatur County, 0.69 mi N of (30i)lamoni Muni Arp
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.640, -93.900
A 71 mph gust at the Lamoni airport.
Thunderstorm Wind, Clarke
- When
- September 17, 3:50 PM CST
- Where
- Clarke County, 0.52 mi W of Osceola
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.030, -93.790
Iowa DOT instrument reported a gust of 61 mph. Also received public reports of strong winds in Osceola.
Thunderstorm Wind, Clarke
- When
- September 17, 3:55 PM CST
- Where
- Clarke County, Osceola Muni Arpt
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.070, -93.770
Delayed report. A few trees and large branches downed on Hwy 152 north of Osceola.
Thunderstorm Wind, Warren
- When
- September 17, 4:30 PM CST
- Where
- Warren County, 0.86 mi NE of Milo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -93.440
A least 2 large trees downed in Milo. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, September 17 to 18, 2025$112,000 · 56 kt wind · 19 events
- Flood and Hail in Texas, September 17, 2025$85,000 · 2.5 in hail · 4 events
- Strong Wind in American Samoa, September 17, 2025$25,000 · 1 event
- High Wind in Alaska, September 17, 202565 kt wind · 8 events
- Hail and Damaging Winds in Missouri, September 17, 20251 in hail · 7 events
- Hail in Colorado, September 17, 20251.5 in hail · 5 events
- Damaging Winds in Alabama, September 17, 2025$4,000 · 4 events
- Waterspouts in Gulf of Mexico, September 17, 20253 events
- Flash Flood and Dust Storm in Arizona, September 17, 2025$3,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 17, 20252 events
- Hail and Damaging Wind in Arkansas, September 17, 202557 kt wind · 2 events
- Tornado in North Dakota, September 17, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297893, 1297894, 1297895, 1297896, 1297897.